Bulletin of Mathematical Biology

, Volume 66, Issue 4, pp 841–864 | Cite as

Coexistence of multiple pathogen strains in stochastic epidemic models with density-dependent mortality

  • Nadarajah Kirupaharan
  • Linda J. S. AllenEmail author


Stochastic differential equations that model an SIS epidemic with multiple pathogen strains are derived from a system of ordinary differential equations. The stochastic model assumes there is demographic variability. The dynamics of the deterministic model are summarized. Then the dynamics of the stochastic model are compared to the deterministic model. In the deterministic model, there can be either disease extinction, competitive exclusion, where only one strain persists, or coexistence, where more than one strain persists. In the stochastic model, all strains are eventually eliminated because the disease-free state is an absorbing state. However, if the population size and the initial number of infected individuals are sufficiently large, it may take a long time until all strains are eliminated. Numerical simulations of the stochastic model show that coexistence cases predicted by the deterministic model are an unlikely occurrence in the stochastic model even for short time periods. In the stochastic model, either disease extinction or competitive exclusion occur. The initial number of infected individuals, the basic reproduction numbers, and other epidemiological parameters are important determinants of the dominant strain in the stochastic epidemic model.


Stochastic Differential Equation Deterministic Model Sample Path Epidemic Model Competitive Exclusion 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Ackleh, A. S. and L. J. S. Allen (2003a). Competitive exclusion and coexistence for pathogens in an epidemic model with variable population size. J. Math. Biol. 47, 153–168.MathSciNetCrossRefGoogle Scholar
  2. Ackleh, A. S. and L. J. S. Allen (2003b). Competitive exclusion in SIS and SIR epidemic models with total cross immunity and density-dependent host mortality (submitted for publication).Google Scholar
  3. Allen, E. J. (1999). Stochastic differential equations and persistence time for two interacting populations. Dyn. Cont., Discrete Impulsive Syst. 5, 271–281.zbMATHGoogle Scholar
  4. Allen, L. J. S. (2003). An Introduction to Stochastic Processes with Applications to Biology, Upper Saddle River, NJ: Prentice-Hall.Google Scholar
  5. Allen, L. J. S. and E. J. Allen (2003). A comparison of three different stochastic population models with regard to persistence time. Theor. Popul. Biol. 64, 439–449.CrossRefGoogle Scholar
  6. Allen, L. J. S. and A. M. Burgin (2000). Comparison of deterministic and stochastic SIS and SIR models in discrete time. Math. Biosci. 163, 1–31.MathSciNetCrossRefGoogle Scholar
  7. Allen, L. J. S., M. Langlais and C. J. Phillips (2003). The dynamics of two viral infections in a single host population with applications to hantavirus. Math. Biosci. 186, 191–217.MathSciNetCrossRefGoogle Scholar
  8. Andreasen, V., J. Lin and S. A. Levin (1997). The dynamics of cocirculating influenza strains conferring partial cross-immunity. J. Math. Biol. 35, 825–842.MathSciNetCrossRefGoogle Scholar
  9. Andreasen, V. and A. Pugliese (1995). Pathogen coexistence induced by density dependent host mortality. J. Theor. Biol. 177, 159–165.Google Scholar
  10. Arrigoni, F. and A. Pugliese (2002). Limits of a multi-patch SIS epidemic model. J. Math. Biol. 45, 419–440.MathSciNetCrossRefGoogle Scholar
  11. Bailey, N. T. J. (1975). The Mathematical Theory of Infectious Diseases and its Applications, London: Charles Griffin.Google Scholar
  12. Bailey, N. T. J. (1990). The Elements of Stochastic Processes with Applications to the Natural Sciences, New York: John Wiley & Sons.Google Scholar
  13. Ball, F. G. (1999). Stochastic and deterministic models for SIS epidemics among a population partitioned into households. Math. Biosci. 156, 41–67.zbMATHMathSciNetCrossRefGoogle Scholar
  14. Ball, F. G. and P. D. O’Neill (1999). The distribution of general final state random variables for stochastic epidemic models. J. Appl. Prob. 36, 473–491.MathSciNetCrossRefGoogle Scholar
  15. Bartlett, M. S. (1960). Stochastic Population Models in Ecology and Epidemiology, New York and London: John Wiley.Google Scholar
  16. Bremermann, H. J. and H. R. Thieme (1989). A competitive exclusion principle for pathogen virulence. J. Math. Biol. 27, 179–190.MathSciNetGoogle Scholar
  17. Castillo-Chavez, C., W. Huang and J. Li (1996). Competitive exclusion in gonorrhea models and other sexually transmitted diseases. SIAM J. Appl. Math. 56, 494–508.MathSciNetCrossRefGoogle Scholar
  18. Castillo-Chavez, C., W. Huang and J. Li (1999). Competitive exclusion and coexistence of multiple strains in an SIS STD model. SIAM J. Appl. Math. 59, 1790–1811.MathSciNetCrossRefGoogle Scholar
  19. Castillo-Chavez, C. and J. X. Velasco-Hernández (1998). On the relationship between evolution of virulence and host demography. J. Theor. Biol. 192, 437–444.CrossRefGoogle Scholar
  20. Chan, M.-S., F. Mutapi, M. E. J. Woolhouse and V. S. Isham (2000). Stochastic simulation and the detection of immunity to helminth infections. Parasitology 120, 161–169.CrossRefGoogle Scholar
  21. Daley, D. J. and J. Gani (1999). Epidemic Modelling: An Introduction, Cambridge Studies in Mathematical Biology, Cambridge: Cambridge University Press.Google Scholar
  22. Dawes, J. H. P. and J. R. Gog (2002). The onset of oscillatory dynamics in models of multiple disease strains. J. Math. Biol. 45, 471–510.MathSciNetCrossRefGoogle Scholar
  23. Esteva, L. and C. Vargas (2003). Coexistence of different serotypes of dengue virus. J. Math. Biol. 46, 31–47.MathSciNetCrossRefGoogle Scholar
  24. Feng, Z. and J. X. Velasco-Hernández (1997). Competitive exclusion in a vector-host model for the dengue fever. J. Math. Biol. 35, 523–544.MathSciNetCrossRefGoogle Scholar
  25. Ferguson, N. M., A. P. Galvani and R. M. Bush (2003). Ecological and immunological determinants of influenza evolution. Nature 422, 428–433.CrossRefGoogle Scholar
  26. Finkenstadt, B. F., O. N. Bjornstad and B. T. Grenfell (2002). A stochastic model for extinction and recurrence of epidemics: estimation and inference for measles outbreaks. Biostatistics 3, 4, 493–510.CrossRefGoogle Scholar
  27. Gabriel, J.-P., C. Lefèvre and P. Picard (Eds), (1990). Stochastic Processes in Epidemic Theory, Lecture Notes in Biomathematics, New York: Springer-Verlag.Google Scholar
  28. Gard, T. C. (1988). Introduction to Stochastic Differential Equations, NewYork and Basel: Marcel Dekker, Inc.Google Scholar
  29. Gupta, S., K. Trenholme, R. M. Anderson and K. P. Day (1994). Antigenic diversity and the transmission dynamics of Plasmodium falciparum. Science 263, 961–963.Google Scholar
  30. Herbert, J. and V. S. Isham (2000). On stochastic host-parasite interaction models. J. Math. Biol. 40, 343–371.CrossRefGoogle Scholar
  31. Hernandez-Suarez, C. M. (2002). A Markov Chain approach to calculate R 0 in stochastic epidemic models. J. Theor. Biol. 215, 83–93.MathSciNetCrossRefGoogle Scholar
  32. Hochberg, M. E. and R. D. Holt (1990). The coexistence of competing parasites I. The role of cross species infection. Am. Nat. 136, 517–541.CrossRefGoogle Scholar
  33. Isham, V. and M.-S. Chan (1998). A stochastic model of schistosomiasis immunoepidemiology. Math. Biosci. 151, 179–198.CrossRefGoogle Scholar
  34. Isham, V. and G. Medley (Eds), (1996). Models for Infectious Human Diseases: Their Structure and Relation to Data, Cambridge: Cambridge University Press.Google Scholar
  35. Jacquez, J. A. and C. P. Simon (1993). The stochastic SI model with recruitment and deaths I. comparison with the closed SIS model. Math. Biosci. 117, 77–125.MathSciNetCrossRefGoogle Scholar
  36. Karlin, S. and H. Taylor (1981). A Second Course in Stochastic Processes, New York: Academic Press.Google Scholar
  37. Keeling, M. J., M. E. J. Woolhouse, D. J. Shaw, L. Matthews, M. Chase-Topping, D. T. Haydon, S. J. Cornell, J. Kappey, J. Wilesmith and B. T. Grenfell (2001). Dynamics of the 2001 UK foot and mouth epidemic: stochastic dispersal in a heterogeneous landscape. Science 294, 813–817.CrossRefGoogle Scholar
  38. Kirupaharan, N. (2003). Deterministic and stochastic epidemic models with multiple pathogens, PhD Thesis, Texas Tech University, Lubbock, TX, USA.Google Scholar
  39. Kloeden, P. E. and E. Platen (1992). Numerical Solution of Stochastic Differential Equations, New York: Springer.Google Scholar
  40. Kloeden, P. E., E. Platen and H. Schurz (1997). Numerical Solution of Stochastic Differential Equations through Computer Experiments, Berlin: Springer.Google Scholar
  41. Levin, S. A. (1970). Community equilibria and stability, and an extension of the competitive exclusion principle. Am. Nat. 104, 413–423.CrossRefGoogle Scholar
  42. Matis, J. H. and T. R. Kiffe (2000). Stochastic Population Models, New York: Springer.Google Scholar
  43. May, R. M. and M. A. Nowak (1994). Superinfection, metapopulation dynamics, and the evolution of virulence. J. Theor. Biol. 170, 95–114.CrossRefGoogle Scholar
  44. May, R. M. and M. A. Nowak (1995). Coinfection and the evolution of parasite virulence. Proc. R. Soc. Lond. B 261, 209–215.Google Scholar
  45. Mena-Lorca, J., J. Velasco-Hernández and C. Castillo-Chavez (1999). Density-dependent dynamics and superinfection in an epidemic model. IMA J. Math. Appl. Med. Biol. 16, 307–317.Google Scholar
  46. Mollison, D. (1995). Epidemic Models Their Structure and Relation to Data, Cambridge: Cambridge University Press.Google Scholar
  47. Mosquera, J. and F. R. Adler (1998). Evolution of virulence: a unified framework for coinfection and superinfection. J. Theor. Biol. 195, 293–313.CrossRefGoogle Scholar
  48. Nåsell, I. (1996). The quasi-stationary distribution of the closed endemic SIS model. Adv. Appl. Prob. 28, 895–932.zbMATHCrossRefGoogle Scholar
  49. Nåasell, I. (1999). On the quasi-stationary distribution of the stochastic logistic epidemic. Math. Biosci. 156, 21–40.MathSciNetCrossRefGoogle Scholar
  50. Nåsell, I. (2002). Endemicity, persistence, and quasi-stationarity, in Mathematical Approaches for Emerging and Reemerging Infectious Diseases An Introduction, C. Castillo-Chavez, S. Blower, P. van den Driessche, D. Kirschner and A.-A. Yakubu (Eds), New York: Springer, pp. 199–227.Google Scholar
  51. Nowak, M. A. and R. M. May (1994). Superinfection and the evolution of parasite virulence. Proc. R. Soc. Lond. B 255, 81–89.Google Scholar
  52. Ortega, J. M. (1987). Matrix Theory, New York and London: Plenum Press.Google Scholar
  53. Pugliese, A. (2002). On the evolutionary coexistence of parasite strains. Math. Biosci. 177, 178, 355–375.zbMATHMathSciNetCrossRefGoogle Scholar
  54. Renshaw, E. (1993). Modelling Biological Populations in Space and Time, Cambridge: Cambridge University Press.Google Scholar
  55. Rohani, P., M. J. Keeling and B. T. Grenfell (2002). The interplay between determinism and stochasticity in childhood diseases. Am. Nat. 159, 469–481.CrossRefGoogle Scholar
  56. Swinton, J. (1998). Extinction times and phase transitions for spatially structured closed epidemics. Bull. Math. Biol. 60, 215–230.zbMATHCrossRefGoogle Scholar
  57. Taylor, H. M. and S. Karlin (1998). An Introduction to Stochastic Modeling, 3rd edn, New York: Academic Press.Google Scholar

Copyright information

© Society for Mathematical Biology 2004

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsTexas Tech UniversityLubbockUSA

Personalised recommendations